More than 2 million people use Erowid every month...
but only 100 of those contribute financially.
If you use Erowid, PLEASE DONATE!
Ranks Very Low
Diphenhydramine
by Bruce
Citation:   Bruce. "Ranks Very Low: An Experience with Diphenhydramine (ID 32746)". Erowid.org. Nov 17, 2007. erowid.org/exp/32746

 
DOSE: T+ 0:00 150 mg oral Diphenhydramine (pill / tablet)
  T+ 1:30 150 mg oral Diphenhydramine (pill / tablet)

BODY WEIGHT: 160 lb


Apart from spiritual psychedelic forays, I also enjoy the occasional purely recreational drug experience. On a recent weekend in March, I decided to try experimenting with diphenhydramine sleeping pills. Unfortunately I neglected to carefully study the reports, which would have convinced me not to try this substance. It was a very negative experience, as many others have reported. In fact, the negative side effects persisted for at least five days afterward.

To get loosened up for the experience, I drank a couple of glasses of red wine while watching TV on my (very comfortable) couch. At about 9:00 PM I took three sleeping pills, each containing 50mg diphenhydramine. Effects were noted at T+20 minutes, and after one hour I was feeling very sleepy, but pleasantly so. With full effects not being quite up to the desired level, I took three more pills at 10:30 PM (T+1.5 hrs), bringing the total to 300mg diphenhydramine. At 11 PM the lighting in the room was bothering me, so I turned out the lights. My whole body was buzzing with an almost audible intensity as I reclined on the couch under a blanket. I tried to watch a movie on TV, but could not follow it. My mind was clouded and slowed to the point where it was confusing to think beyond the purely animal level. I thought about how comfortable I was and that I was kind of cold and that I didn't much care for television, but not much else. I fell asleep shortly thereafter.

I awoke in the middle of the night, maybe 2:00 AM, and had the sensation of falling off a cliff over and over again. It was like my body was playing a looped tape of the first few seconds of the falling sensation. My equilibrium was shot, and I felt horribly nauseous, as well as absolutely physically exhausted. I was weak and unbelievably disoriented, but was able to locate the general direction of the floor. Reaching out to the coffee table for stability, I felt my arm swipe at thin air. No matter how I flailed my arms out feeling for the table, I could not locate it. The room was dark and seemed to be tumbling end over end. I finally managed to roll myself off the sofa and onto the floor, crawling like a man dying of thirst in the Sahara toward my bedroom. The cottonmouth was incredible. My head pounded with toxic pain. I thought I heard noises like birds chirping and people talking. I finally made it to my bed, where I laid for several excruciating hours of mental and physical torment. This was accompanied by a strong desire to vomit, which I didn't do because I didn't dare try to crawl to the bathroom.

I nodded off again early in the morning (maybe 5AM) and awoke in time for my first class at 10:00 AM. It was a miracle I made it to class, since my head was swimming and my entire body was aching to an almost debilitating degree. The most terrifying part was that my muscles were twitching uncontrollably, causing my hands to shake and my legs to jerk. These tremors continued throughout the entire day, and I honestly thought I might have a seizure. I could not grip a pencil to write, and my hands were not coordinated enough to type. My heart raced and beads of sweat were constantly forming on my forehead. My eyelids were heavy and my eyeballs throbbed with pain. I couldn't think straight, or carry on a conversation. In fact I had trouble speaking at all. Sleep the next night was fitful, and when I awoke the second morning I was still shaking uncontrollably, and nauseous.

The aftereffects lingered for a total of six days, gradually diminishing toward the end of the week. I was incredibly relieved when I finally stopped shaking and felt relatively normal (T+140 hrs!!!). I had been frightened that I had done permanent damage to my CNS and would be doomed to twitch and shake the rest of my life. Thankfully my hands no longer shake at all.

If you've read this far, then you probably have no desire to try diphenhydramine as a recreational substance. In any case, my recommendation (obviously) is thoroughly against this stuff. Diphenhydramine is for when you can't sleep, not for recreational use. Anyhow, with so many wonderful substances readily available for recreation and spiritual growth, this one ranks very very low on the list.

'In order to make an apple pie from scratch, you must first create the universe'
--Carl Sagan

Exp Year: 2004ExpID: 32746
Gender: Male 
Age at time of experience: Not Given 
Published: Nov 17, 2007Views: 31,077
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]

Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults